Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS Austin/San Antonio, TX

May 11, 20095 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2009, 6:38 PM CDT for 5 counties in Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 6:38 PM CDT (23:38 UTC)
Expired
May 11, 2009, 7:15 PM CDT
In force
37 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Guadalupe County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3698 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3698 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 112338
SVREWX
TXC021-055-187-209-453-120015-
/O.NEW.KEWX.SV.W.0062.090511T2338Z-090512T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 PM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BASTROP COUNTY...
  NORTHWESTERN CALDWELL COUNTY...
  EXTREME NORTH CENTRAL GUADALUPE COUNTY...
  EAST CENTRAL HAYS COUNTY...
  EXTREME SOUTH CENTRAL TRAVIS COUNTY...

* UNTIL 715 PM CDT.

* AT 637 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR UHLAND...OR 9 MILES NORTHWEST OF LOCKHART...AND MOVING
  SOUTHWEST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUDA...KYLE...SAN MARCOS AND
  MARTINDALE.

LAT...LON 3002 9750 2981 9783 2998 9807 3011 9782
TIME...MOT...LOC 2339Z 063DEG 8KT 2998 9777

$$
3 follow-up statements
000 
WWUS54 KEWX 112344
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT MON MAY 11 2009

TXC021-187-453-112354-
/O.CAN.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/
TRAVIS TX-BASTROP TX-GUADALUPE TX-
644 PM CDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
GUADALUPE...WEST CENTRAL BASTROP AND EXTREME SOUTH CENTRAL TRAVIS
COUNTIES IS CANCELLED...

LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784
TIME...MOT...LOC 2344Z 063DEG 8KT 2997 9784

$$

TXC055-209-120015-
/O.CON.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/
HAYS TX-CALDWELL TX-
644 PM CDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN CALDWELL AND EAST CENTRAL HAYS COUNTIES...

AT 643 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR KYLE...OR 8 MILES NORTHEAST OF SAN MARCOS...MOVING
SOUTHWEST AT 10 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY.

LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784
TIME...MOT...LOC 2344Z 063DEG 8KT 2997 9784

$$
000 
WWUS54 KEWX 112352
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CDT MON MAY 11 2009

TXC055-209-120015-
/O.CON.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/
HAYS TX-CALDWELL TX-
652 PM CDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN CALDWELL AND EAST CENTRAL HAYS COUNTIES...

AT 649 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR KYLE...OR 8 MILES NORTHEAST OF SAN MARCOS...MOVING WEST
AT 10 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE HALF INCH IN DIAMETER HAS BEEN REPORTED IN NIEDERWALD
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784
TIME...MOT...LOC 2351Z 071DEG 8KT 2998 9787

$$
000 
WWUS54 KEWX 120010
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON MAY 11 2009

TXC055-209-120017-
/O.EXP.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/
HAYS TX-CALDWELL TX-
710 PM CDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALDWELL AND EAST
CENTRAL HAYS COUNTIES WILL EXPIRE AT 715 PM CDT...

THE SEVERE THUNDERSTORM THAT PRODUCE PENNY SIZE HAIL IN NIEDERWALD 
WAS WEAKENING NEAR KYLE.  PEA SIZE HAIL IS STILL POSSIBLE FOR THE 
NEXT FEW MINUTES IN THE KYLE AREA.  THE WARNING WILL BE ALLOWED TO 
EXPIRE.  

LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784
TIME...MOT...LOC 0007Z 077DEG 3KT 2998 9788

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:32 PM CDT, 6 minutes earlier.

Area forecast discussion, May 11, 6:32 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON MAY 11 2009

.AVIATION...
A WEAK FRONTAL BOUNDARY DRIFTED INTO S CENTRAL TX THIS AFTERNOON
AS THE SEA BREEZE MOVED INTO THE COASTAL PLAINS. ISOLATED
SHRA/TSRA DEVELOPED NEAR THESE BOUNDARIES WITH HEATING THIS
AFTERNOON AND WILL CONTINUE BEFORE SUNSET. OTHERWISE VFR
CONDITIONS PREVAILED AND CHANCES OF SHRA/TSRA WERE TOO LOW TO
INCLUDE INTO THE I35 TAFS FOR THE REMAINDER OF THE EVENING. IN
ADDITION SCT TSRA FIRED WEST OF THE RIO GRANDE OVER THE MOUNTAINS
OF MEXICO...HOWEVER THIS CONVECTION WILL DISSIPATED COMING OFF THE
HIGHER TERRAIN IN MEXICO. MVFR CIGS WILL REDEVELOP AFTER 06Z THIS
EVENING AS THE WEAK FRONTAL BOUNDARY DRIFTS BACK NORTHWARD
OVERNIGHT AND MOIST GULF AIR RETURNS TO THE AREA. MVFR CIGS WILL
LIFT AND SCT TO VFR BETWEEN 16Z AND 17Z. EXCEPT FOR BRIEF NELY
WINDS OF 10 TO 20 KNOTS THIS EVENING OVER THE KAUS AREA BEHIND THE
FRONT...S-SELY WINDS OF 10-20 KNOTS WILL PREVAIL THIS
EVENING...EXCEPT 5 TO 10 KNOTS 06Z-15Z.

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT MON MAY 11 2009/

DISCUSSION...
THE FORECAST IS TRENDING WETTER FROM THE PREVIOUS COUPLE OF
FORECAST CYCLES. A WEAKNESS IN THE UPPER RIDGE...COUPLED WITH
GREATER SURFACE-BASED INSTABILITIES TODAY (VS. YESTERDAY) IS
ALLOWING FOR ISOLATED CONVECTION OVER OUR COASTAL PLAINS. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS CREEPING NORTHWARD OVER
SURFACE DEWPOINT TEMPERATURES IN THE 70S. AT THE SAME TIME...A
COLD FRONT IS CURRENTLY ORIENTED ALONG A LINE FROM TAYLOR...TO
AUSTIN...TO NEAR MASON AND MOVING SOUTH. THIS FRONT IS A RAIN-
COOLED AND OUTFLOW-ENHANCED AIRMASS FROM CONVECTION ACROSS NORTH
TEXAS EARLIER TODAY AND LAST NIGHT. THE SOUTHWARD PROGRESS OF THIS
BOUNDARY WILL SLOW DOWN OVER THE NEXT COUPLE OF HOURS...BUT MAY
HOOK UP AND ENHANCE THE CURRENT ROUND OF THUNDERSTORMS BETWEEN NEW
BRAUNFELS AND SAN MARCOS BEFORE INSTABILITIES ARE SPENT AND
DIURNAL CONVECTIVE TRENDS (DOWN) TAKE-OVER. THE 18Z RUC AND NAM12
DATA SHOW THE EXPANSION OF PRECIP OVER THE SOUTHERN HILL COUNTRY
AND SAN ANTONIO METRO AREA OVER THE NEXT FEW HOURS...BUT THE
WESTWARD DEVELOPMENT OF THIS ROUND SEEMS TO HAVE STOPPED.

A SHORTWAVE RIDGE IS FORECAST TO MOVE OVER OUR AREA TOMORROW AND
WILL KEEP A LID ON CONVECTION. THE WESTERLIES WILL PUSH BACK INTO
OUR AREA ON WEDNESDAY AND A SERIES OF WEAK SHORTWAVE TROUGHS ARE
FORECAST TO MOVE ACROSS TEXAS THROUGH SATURDAY...INTERACTING WITH
A JUICY GULF ATMOSPHERE AND PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A COLD FRONT IS FORECAST TO PUSH THROUGH SUNDAY AND
WILL BRING AN END TO OUR RAIN CHANCES AS IT PUSHES TO THE COAST
SUNDAY NIGHT AND THEN OFFSHORE. TEMPERATURES BEHIND THE FRONT NEXT
SUNDAY NIGHT AND MONDAY WILL BE CLOSE TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  92  72  88  72 /  10   0  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  71  92  72  87  71 /  10   0  -   10  10
NEW BRAUNFELS MUNI AIRPORT     72  93  72  89  71 /  -    0  -   10  10
BURNET MUNI AIRPORT            68  89  72  86  70 /  -    0  -   10  10
DEL RIO INTL AIRPORT           75  95  74  91  71 /  10  10  10  20  10
GEORGETOWN MUNI AIRPORT        69  90  71  87  71 /  10  -   -   10  10
HONDO MUNI AIRPORT             71  93  71  89  71 /  -    0  -   10  10
SAN MARCOS MUNI AIRPORT        72  93  72  89  71 /  -    0  -   10  10
LA GRANGE - FAYETTE REGIONAL   73  91  73  88  72 /  20  -   -   -   10
SAN ANTONIO INTL AIRPORT       72  92  73  88  72 /  -    0  -   10  10
STINSON MUNI AIRPORT           73  93  72  90  73 /  -    0  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/01
Hazardous weather outlook, May 11, 5:05 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT MON MAY 11 2009

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 11, 2:34 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT MON MAY 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     LANGTRY                 29.82N 101.57W
05/09/2009                   VAL VERDE          TX   PUBLIC

            THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES
            UPROOTED IN LANGTRY.

&&

EVENT NUMBER 00567

PAY
Local storm report, May 11, 4:36 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT MON MAY 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 N HALLETTSVILLE       29.46N  96.94W
05/11/2009  E0.75 INCH       LAVACA             TX   CO-OP OBSERVER

            SHORT DURATION...PRETTY HEAVY RAINS ALSO

&&

EVENT NUMBER 00568

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:00 PM CDTSevere Thunderstorm WarningEWXLavaca45 min
May 11, 4:28 PM CDTAreal Flood AdvisoryEWXLavaca2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.